Wyoming, 2008

Winter Storm in Wyoming, May 1 to 2, 2008

May 1 to 2, 2008 · NWS RIW · 6 events in 6 counties and zones

Deepening low pressure east of Wyoming produced strong upslope flow from the north across Johnson and Natrona counties. Snow amounts generally ranged from 12 to 15 inches in the Bighorn Mountains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Deepening low pressure east of Wyoming produced strong upslope flow from the north across Johnson and Natrona counties. Snow amounts generally ranged from 12 to 15 inches in the Bighorn Mountains. Snowfall of four to six inches was common across the lower elevations from Buffalo to Casper. This snow combined with gusty north wind to close several major roads because of reduced visibility and slick roads in the blowing and drifting snow. The wind was strongest in Johnson County where sustained wind of 30 to 35 mph with gusts of 45 to 55 mph occurred periodically. A peak gust of 62 mph was recorded at the Buffalo-Johnson County Airport ASOS. Drifts up to two feet were observed around Buffalo and Lake DeSmet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 1, 1:50 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, May 1, 1:50 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
250 AM MDT THU MAY 1 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SHOWER ACTIVITY HAS BEEN FOUND ACROSS THE WIND RIVER BASIN AND
STRETCHING INTO WESTERN NATRONA COUNTY SINCE THE EVENING HOURS.
THE WEATHER OFFICE IN RIVERTON HAS RECEIVED ABOUT 3 INCHES OF
SNOWFALL SINCE LAST EVENING...THOUGH LOCATIONS A FEW MILES SOUTH
HAVE BEEN MUCH SLOWER IN CONVERTING FROM RAINFALL. THIS AMOUNT OF
SNOWFALL IS EXPECTED TO BE VERY LIMITED IN COVERAGE. RADAR
COVERAGE REMAIN FAIRLY STEADY OVER THE LAST COUPLE OF
HOURS...THOUGH IT IS POSSIBLE TO SEE SOME REGENERATION OF SHOWER
ACTIVITY ACROSS THE RATTLESNAKE RANGE AND GREEN MOUNTAINS.

MODELS CONTINUE TO DEAL WITH THE PATH OF THE TROUGH THIS MORNING.
BOTH MODELS DEVELOP THE LOW PRESSURE OVER WESTERN NEBRASKA BY THIS
AFTERNOON...WITH THE TROUGH MAINTAINING ITS NEGATIVE TILT UNTIL
THEN. HOWEVER...THE LATER PROGRESSION OF THE SYSTEM IS WHERE THE
VARIANCE ARISES. THE NAM PUSHES THE SYSTEM A LITTLE EAST AND THEN
BRINGS IT BACK AROUND TO WESTERN NEBRASKA....WHERE THE GFS PUSHES
THE SYSTEM EASTWARD AND NEVER LOOKS BACK. THE MOST INTERESTING
ASPECT OF THIS DIFFERENCE IS HOW THE SHOWER ACTIVITY REACTS. THE
NAM DRY SLOTS THE EASTERN ZONES...ESPECIALLY OVER JOHNSON COUNTY
DURING THE LATE AFTERNOON HOURS TODAY...WHERE THE GFS CONTINUES
WITH DOMINANT SHOWER ACTIVITY. CONTINUED TO TREND FORECAST TOWARDS
THE MORE AGGRESSIVE GFS MODEL...ESPECIALLY NOTING THE CURRENT NAME
SOLUTION HAS NOT APPROPRIATELY COVERED THE CURRENT WEATHER
CONDITIONS ACROSS THE CWA. BOTH MODELS...HOWEVER...DEMONSTRATE
VERY STRONG WINDS OVER NORTHERN JOHNSON COUNTY THIS
AFTERNOON...WITH WINDS IN EXCESS OF 35 KTS NOTED IN GUIDANCE.
SHOULD THE MODELS COME TRUE WITH THE WESTERN NEBRASKA DEVELOPMENT
OF THE LOW PRESSURE SYSTEM... IT IS QUITE POSSIBLE THAT NORTHERN
JOHNSON COUNTY WILL SEE LOCAL BLIZZARD CONDITIONS AROUND THE
BUFFALO AREA. HOWEVER...ON THE SAME TOKEN...THERE IS ALSO A
DEMONSTRATION OF SLOWING THE SYSTEM DOWN WITH WRAP AROUND MOISTURE
NOT MOVING OVER OUR CWA UNTIL A LATER TIME FRAME. THIS TIMING
DIFFERENCE SEEMS TO BE ONE OF THE FEW THINGS AGREED ON BY THE
MAJORITY OF THE SURROUNDING OFFICES THIS MORNING...SO HAVE DELAYED
THE ONSET OF THE WINTER STORM WATCH UNTIL 00Z THIS EVENING.

SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS TONIGHT...WITH
POTENTIALLY HEAVY SNOWFALL POSSIBLE OVER THE EASTERN BASINS AND
MOUNTAINS. SNOWFALL ACCUMULATIONS OF 5 TO 7 INCHES REMAIN POSSIBLE
OVER THE EASTERN BASINS...WITH 10 TO 12 INCHES OF SNOWFALL
POSSIBLE OVER THE BIGHORN MOUNTAINS. COMBINE THIS HEAVY SNOWFALL
POTENTIAL WITH INCREASED WINDS OF 20 TO 25 KTS DURING THE EVENING
FOR THE SAME AREA...AND LIMITED VISIBILITIES WITH BLOWING SNOW
BECOME A CONCERN. ADDED WORDING FOR THIS CONCERN INTO THIS
FORECAST PACKAGE.

THIS POTENTIALLY MAJOR SPRING STORM SYSTEM WILL MOVE OUR OF THE
AREA BY FRIDAY EVENING...WITH A QUICK TRANSITORY RIDGE HELPING TO
DRY OUT CONDITIONS AFTER FRIDAY NIGHT. HOWEVER...THE RIDGE WILL
CONTAIN EMBEDDED SHORTWAVES WHICH WILL HELP TO KEEP SOME SHOWER
ACTIVITY OVER THE WESTERN MOUNTAINS THROUGH SATURDAY EVENING.

.LONG TERM...SUNDAY THROUGH THURSDAY
THE EXTENDED FORECAST STARTS OUT WITH CHAOS IN THE MODEL SOLUTIONS ON
MONDAY. CONSIDERABLE SPREAD IN POTENTIAL SOLUTIONS TO START WITH.
NO CLEAR WINNER TO START WITH EITHER. THE GFS IS MORE OPEN WITH A
TROUGH COMING OUT OF THE PACIFIC NORTHWEST INTO THE NORTHERN
ROCKIES AND GREAT BASIN. THE ECMWF HAS CUT OFF LOW. KEEPING BEST
CHANCE FOR SCATTERED SHOWERS IN THE WESTERN MOUNTAINS.
TEMPERATURES SLIGHTLY WARMER THAN PREVIOUS FORECAST NEAR NORMAL TO
SLIGHTLY BELOW NORMAL. FLOW OVER WYOMING MORE ZONAL NOW THAN
PREVIOUS FORECAST. THE GFS HAS SERIES OF OPEN WAVES IN THIS ZONAL
FLOW KEEPING CHANCES FOR SHOWERS IN THE WEST. HOPEFULLY THERE
WILL BE MORE AGREEMENT WITH THE MODELS WITH TIME. MOSTLY A
PERSISTENCE FORECAST AT THIS TIME TO AVOID SIGNIFICANT SHIFTS FROM
RUN TO RUN. THIS ALL LEADS TO A RELATIVELY LOW CONFIDENCE FORECAST
AT THIS TIME.

&&

.AVIATION...
MVFR TO IFR CONDITIONS WILL OCCUR OVER CENTRAL WY THROUGH 15Z
INCLUDING THE KLND AND KRIW AIRPORTS...WITH CONDITIONS IMPROVING TO
VFR AFTER 18Z. IN EAST CENTRAL WY PERIODS OF SNOW WILL OCCUR WITH
MVFR TO IFR CONDITIONS PREVAILING MUCH OF THE DAY INTO THE EVENING
HOURS...INCLUDING THE KCPR AIRPORT. OVER THE FAR SOUTH AND
WEST...VFR CONDITIONS WILL PREVAIL WITH WIDELY SCATTERED SNOW
SHOWERS AND MVFR CONDITIONS AT TIMES. OVER THE NORTH VFR CONDITIONS
WILL OCCUR WITH SOME SNOW SHOWERS AT TIMES PRODUCING MVFR CONDITIONS
AT TIMES. WINDY WEATHER WILL OCCUR IN MANY LOCATIONS WITH 20 TO 30
KNOTS PREVAILING BY 18Z AND CONTINUING THROUGH ABOUT 02Z FRI.

&&

.FIRE WEATHER...
STRONG WINDS WILL BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA
THIS AFTERNOON AND EVENING. WINDS OF 20 TO 25 MPH WILL BE POSSIBLE
ACROSS MUCH OF THE FORECAST AREA...WITH JOHNSON COUNTY SEEING THE
POTENTIAL FOR WINDS OF 35 MPH AND GUSTS TO NEAR 50 MPH. SHOWER
ACTIVITY WILL REMAIN ACROSS THE MAJORITY OF THE AREA THROUGH
TODAY...AND IS ANTICIPATED TO BRING HEAVY SNOWFALL AMOUNTS ACROSS
NATRONA AND JOHNSON COUNTIES THROUGH FRIDAY MORNING...WITH
LIGHTER SNOWFALL EXPECTED OVER MUCH OF CENTRAL AND WESTERN WYOMING.
SNOWFALL TOTALS IN NATRONA AND JOHNSON COUNTIES ARE ANTICIPATED
TO BE BETWEEN 5 AND 7 INCHES IN THE LOWER ELEVATIONS...WITH 10 TO
12 INCHES POSSIBLE OVER THE MOUNTAINS. HUMIDITIES WILL BE ELEVATED
TODAY AS THIS SYSTEM MOVES THROUGH THE STATE...AND TEMPERATURES
WILL CONTINUE TO COOL. WINDS AND SHOWER ACTIVITY WILL SUBSIDE
FRIDAY AFTERNOON AS AN AREA OF HIGH PRESSURE ADVANCES OVER THE
AREA. THIS HIGH PRESSURE WILL ALLOW TEMPERATURES TO WARM ON
SATURDAY...WITH HUMIDITIES DECREASING INTO THE 20 PERCENT RANGE
FOR THE EASTERN BASINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY MORNING
FOR WYZ008>011-020-022.

SNOW ADVISORY UNTIL NOON MDT TODAY FOR WYZ015-019.

&&

SHORT TERM...BRANHAM
LONG TERM...C.BAKER
AVIATION...AR
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 1, 4:01 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MDT THU MAY 1 2008

WYZ001>020-022>030-021101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MDT THU MAY 1 2008

...SNOW ADVISORY FOR PORTIONS OF CENTRAL WYOMING FOR THIS MORNING...

...WINTER STORM WATCH FOR EAST CENTRAL WYOMING FOR THURSDAY
EVENING THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL ACCUMULATE 6 TO 12 INCHES TONIGHT THROUGH THIS MORNING
ACROSS THE EAST SLOPE OF THE WIND RIVER MOUNTAINS. 3 TO 6 INCHES OF
SNOW WILL FALL ACROSS THE GREEN AND GRANITE MOUNTAINS THIS MORNING
AS WELL.

THERE IS THE POTENTIAL FOR A POWERFUL SPRING SNOW STORM ACROSS
NATRONA AND JOHNSON COUNTIES AS WELL AS THE BIG HORN MOUNTAINS
FROM THIS EVENING THROUGH THE OVERNIGHT HOURS. THIS STORM MAY IMPACT
THE CITIES OF CASPER AND BUFFALO. THERE IS THE POTENTIAL FOR 10 TO 15
INCHES OF SNOW TO FALL ACROSS THE BIG HORN MOUNTAINS...5 TO 8 INCHES
AT THE LOWER ELEVATIONS OF JOHNSON COUNTY...4 TO 6 INCHES AT THE
LOWER ELEVATIONS OF NATRONA COUNTY INCLUDING THE CITY OF CASPER AND 6
TO 10 INCHES OF SNOW TO FALL ON CASPER MOUNTAIN. IN ADDITION...
STRONG NORTH WINDS MAY CREATE CONSIDERABLE BLOWING AND DRIFTING
SNOW WITH THIS POTENTIAL EVENT. NORTH WINDS OF 30 TO 40 MPH WITH
GUSTS TO 50 MPH ARE POSSIBLE AT THE LOWER ELEVATIONS OF JOHNSON
COUNTY INCLUDING THE CITY OF BUFFALO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains West

When
May 1, 7:00 AM MST to May 2, 3:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
Other Federal Agency
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
May 1, 8:00 AM MST to May 2, 1:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
Other Federal Agency
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
May 1, 9:00 AM MST to May 2, 4:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
May 1, 11:00 AM MST to May 2, 1:30 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
May 1, 12:00 PM MST to May 2, 1:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Department of Highways
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Southeast Johnson County

When
May 1, 2:30 PM MST to May 2, 3:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86959, 86960, 86965, 86964, 86961, 86963.